Family Health Expert Forum
Addiction to hypertension medication?
About This Forum:

Questions in the Family / Internal Medicine forum are answered by medical professionals and experts. Topics covered include general health issues, adolescence, babies, child health, eating disorders, fitness, immunizations and vaccines, infectious diseases, medical tests and procedures, and senior health.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Addiction to hypertension medication?

My mom is 59 yrs. old and has suffered from migraines since early childhood. Her HMO doctor prescribed Imitrex a few years ago, but said that it was mandatory she take hypertension medication in conjunction with it, even though she did not have high blood pressure. The doctor explained that when someone experiences a migraine their blood pressure goes up, and the blood pressure medication would help alleviate the migraine symptoms and also decrease the frequency of migraines. Now she takes an Imitrex daily, I believe because they are causing rebound headaches, and she cannot stop taking the hypertension medication because her blood pressure skyrockets when she tries to quit. She has seen another doctor recently who told her he had never heard of prescribing hypertension medication along with Imitrex, but said now she cannot quit taking it because she needs it to control her blood pressure. Is this medication addicting? She believes there's nothing she can do about it now, and I am desperate to find some answers.
Related Discussions
233190_tn?1278553401
I agree that hypertension medications are not routine prescribed with Imitrex.  Most hypertensive medications are not addictive, and can be stopped safely.  

However, there is one (Clonidine) that needs to be watched closely, because once stopped, the blood pressure will markedly elevate.  

Imitrex also is typically not given daily.  There are better medications to use that can help prevent migraines.  

These questions and options should be discussed with your mother's personal physician.

Followup with your personal physician is essential.

This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.

Kevin, M.D.
kevinmd_
Continue discussion Blank
This Forum's Experts
5614495_tn?1371832804
Christina Palmer, M.D.Blank
University of California San Francisco
,
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
How to Silence Your Inner Critic an...
Apr 16 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eaters: How to Silence Yo...
Mar 26 by Roger Gould, M.D.Blank
1344197_tn?1392822771
Blank
Vaginal vs. Laparoscopic Hysterecto...
Feb 19 by J. Kyle Mathews, MD, DVMBlank